Practice Areas
Protecting Injured Clients Across Massachusetts
Your Rights Matter

Experts call for a ban on antipsychotic use for Boston elders

A Boston brain specialist is calling for an end to a practice that causes many wrongful deaths and personal injuries in area hospitals. The Boston Globe Reports that the senior neurologist at Boston's Beth Israel Deaconess Medical Center claims that hospitals endanger the lives of elderly patients by using an antipsychotic drug named Haldol.

Some hospitals inappropriately use Haldol to subdue agitated elderly patients who do not need antipsychotic medications. Drugging elderly patients with Haldol may lead to serious complications arising out of the increased likelihood of pulmonary and urinary infections. These infections become more likely because over-sedated elderly patients cannot properly move and cough.

The use of antipsychotic drugs has serious wrongful death and medical malpractice implications when the drugs are used on elderly patients with dementia. Many federal regulators have warned that antipsychotic drugs should not be given to dementia patients because these patients can suffer fatal side effects, confusion, over sedation, and weight gain.

A report from the Inspector General indicated that the majority of Medicare claims for newer "atypical" antipsychotic medicines were for medicines that were inappropriately given to nursing home patients. The misuse of antipsychotic medications is also rampant in area hospitals according to the brain specialist. The Inspector General's report also indicated that the majority of Medicare claims for elderly nursing home patients' antipsychotic drugs were for inappropriate uses.

The Boston brain specialist would like to see a ban on the use of Haldol in hospitalized patients. She noted that complications that patients suffer from Haldol are among the most common reasons for neurological referral to the Beth Israel Deaconess Medical Center.

Source: The Boston Globe, "Top brain specialist calls for ban on antipsychotic in elders," Kay Lazar, 5/16/11

No Comments

Leave a comment
Comment Information